“What happened to him is every parents nightmare. He was a good kid, he knew the world.” That’s what Julie Buckner, Josh Levine’s mother, told me.
Josh Levine was a well-rounded kid. He played varsity baseball, basketball and football at West Bloomfield High School in Michigan. He graduated from the University of Michigan with a degree in sports management; he was in a fraternity; he was student manager of the football team. Everybody loved him and had only great things to say about him.
In the summer of 2014, Josh had just moved to Chicago and was going out one evening with a group of kids who had also attended U of M. On Saturday, July 19, 2014, Buckner ended a conversation of catching up with her son by saying “I love you, honey” to which Levine replied, “I love you too, Mom”. On Sunday, Buckner got the call that changed her life. Levine had collapsed after leaving a party where he had been snorting ground up Adderall and chasing it with vodka – something Buckner didn’t know about until after her son had died. He had his wallet stollen and left his phone at the party, so there was no way to identify him. He was resuscitated on the scene and taken to the hospital. Simultaneously, his brother Andrew, (Kelley School of Business, 2010) was getting worried because he had not heard from Josh all night. Upon arrival at the hospital, Josh was identified based on his apartment management card. The hospital called the management company who then contacted Andrew who had to come identify his brother. The hospital in Chicago kept him on life support until the rest of his family got there. Levine, was taken off the ventilator and passed away on July 22, 2014.
What happened to Josh Levine can happen to anyone. He was not a “druggy,” he was not a “bad kid” and he shouldn’t become just another drinking/drug overdose statistic.
“He could drink, but had no idea this could be a fatal combination,” Buckner said.
The issue with Adderall, along with many other drugs, is that it is an amphetamine. It causes major heart racing and, when mixed with alcohol, makes you crash and burn. Your body is getting more wasted than you actually feel like you’re getting, which could be the appeal to some, but is actually the danger.
Spreading the word is why Julie wanted to share her son’s story. We live in a time where students feel the need to get a more “intense high” by taking prescription drugs such as Xanax, Adderall, pain killers, etc. Around college campuses, such prescriptions are easier to get your hands on than a number two pencil. These “intense highs” have only proven to be addictive and, as seen in cases like Levine’s, fatal. Other stimulants that provide a racing heart when combined with alcohol are caffeine powder and energy drinks. These substances can cause a fatal cardiac episode.
“I know kids are going to drink, and that’s fine,” Buckner said. “But be smart and please be safe. What happened to Josh could happen to anyone.”
The final lesson to be learned from this story is to not let your friends go home alone.
“Girls are generally good about going in numbers,” Buckner said. “But boys needs to be smart, too.”
Nobody was there to help Levine when he collapsed, which could have made a difference. Obviously, we’re college kids and obviously, we’re going to go out and have fun. Everyone thinks it won’t happen to them and then it happens to someone – like Levine – who everyone knows and loves, and it really puts your Saturday night choices into perspective.
* Photo provided by Julie Buckner